Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 10, 2021, 6:58 PM EDT for Charlevoix County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 6:58 PM EDT (22:58 UTC)
- Expired
- Aug 10, 2021, 7:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.00 in
- Wind
- 30
County Charlevoix County, MI
The radar
The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -550 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575
WWUS83 KAPX 102258
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
658 PM EDT Tue Aug 10 2021
MIZ098-102345-
Beaver Island and surrounding islands MI-
658 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact Beaver Island through 745 PM
EDT...
At 656 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Saint James On Beaver Island, moving east southeast at
35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Beaver Island and
surrounding islands County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4587 8558 4586 8551 4583 8542 4585 8540
4582 8526 4574 8533 4573 8545 4561 8545
4556 8549 4554 8553 4554 8563 4556 8567
4562 8569 4566 8567 4568 8574 4574 8575
TIME...MOT...LOC 2256Z 310DEG 36KT 4569 8582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:14 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 10, 3:14 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 314 PM EDT Tue Aug 10 2021 .NEAR TERM...(Through Tonight) Issued at 144 PM EDT Tue Aug 10 2021 ...Still monitoring severe storm potential for tonight... High impact weather potential: Southwest half of the area remains in a slight risk for severe thunderstorms tonight, with marginal risk elsewhere. "IF" storms do develop, some may be capable of producing damaging winds and large hail. Pattern synopsis and forecast: Fast paced and energetic pattern continues across the northern Conus and Great Lakes region. Last nights rain producing shortwave trough exiting into Georgian Bay, with shortwave ridge axis following in its wake...building right across northern Michigan this afternoon. Next wave of interest slicing east/northeast into far western Ontario and northern Minnesota, with its attendant surface reflection running a bit to the north of main mid level impulse. Post wave subsidence and introduction of rising mid level heights has largely ended the showers from earlier, with even some thinning of the overcast in spots as low level mixing increases. All eyes directed on "what" should occur upstream late this afternoon and early evening as strong instability gradient and vigorous mid level lapse plume increasingly becomes overtopped by development of weakish low level jet. Expect deep convection to fire along this gradient (active weather needs gradients), with at least some convective allowing guidance lockstep with conceptual models that this initiation will occur across southwest Wisconsin/northeast Iowa...with this convection than following best gradients southeast into southwest lower Michigan and points southwest with time tonight. However, still plenty of instability to be had further north closer to primary mid level support, with at least some evidence this area too may see convective initiation this evening...with this activity having much more favorable propagation vectors to reach our area later tonight. Primary forecast concerns/challenges: Main focus remains centered on potential for shower and thunderstorms again tonight. Thunderstorm intensity will also need to be addressed. Details: As they usually are up in this neck of the woods, another exceedingly difficult convective forecast tonight. Now, with that said...and given to what was talked about earlier...do believe the most organized storms and best severe weather potential will remain to our southwest tonight as expected southwest Wisconsin convection follows axis of greatest instability gradient (that whole gradient thing again). However, also feel additional storms may indeed fire further north, with these storms riding northern extent of instability plume and elevated lapse rates east into our area overnight (albeit both steadily decaying with time). Will definitely keep just chancy type wording for now. Southwest third of the area remains under slight risk wording for severe weather, with marginal risk wording elsewhere. Do think any severe storms will be the exception rather than the rule, with gusty winds and large hail being the primary severe weather concern. Definitely a forecast to monitor as we head through this evening. More for sure thing is the continuation of well above normal temperatures, with lows only ranging from the middle 60s to near 70. && .SHORT TERM...(Wednesday through Friday) Issued at 312 PM EDT Tue Aug 10 2021 ...Additional strong storms possible... High impact weather potential: More strong to severe storms possible Wednesday Synopsis/Forecast: A shortwave currently over N. Dakota will drag a latent PV-anomaly across the upper Great Lakes Wednesday morning. Additionally a new shortwave will rotate around broad troughing over Northern Manitoba, spreading dynamic lift across Michigan through Wednesday. At the surface a 980mb low crosses Hudson Bay with it's associated cold front pushing through our region through the day. Guidance has slowed down this front a bit, over Lake Superior and Wisconsin in the morning...and by the late afternoon and evening will be in our southwest counties. Moisture remains elevated ahead of the system with PWAT's around 1.6 to 1.8". A plume of steep (7-8 C/Km) midlevel lapse rates will still be in place from today and tonight as troughing continues to sink across the upper Great Lakes. Temperatures in the mid 80's with dewpoints progged to remain near 70 degrees will also contribute to great instability in place with guidance ranging from anywhere between 2500 and 3500 Joules of MLCAPE. Bulk shear values increase to around 40 knots, and any updrafts trying to organize will be aided by a 30 to 35 knot LLJ pushing into Michigan. The biggest question will be whether or not we can clear out enough from any lingering morning convection to allow for destabilization...and recent guidance is suggesting this is probable. Troughing becomes much more broadscale over the lakes on Thursday with a 70-80 knot upper level jet sinking south over us. At the surface another cold front looks to move through late in the day...even through it will be a bit moisture starved (by recent comparisons) it may still have just enough residual moisture pooling ahead of the front as well as support from a weak wave rotating through souther Ontario to kick off showers Thursday late afternoon and evening. By the time Friday rolls around surface high pressure will be building in to our west...northerly flow from around the high will bring synoptic moisture back down to more manageable levels (PWAT's falling back to around half an inch or so, below normal for mid-August). Highs mainly in the low to mid 80's Wednesday and Thursday will give way to cooler air, with Fridays highs expected to be in the mid 70's finally. && .LONG TERM...(Friday night through Tuesday) Issued at 312 PM EDT Tue Aug 10 2021 High impact weather potential: Minimal Heading into the weekend western ridging intensifies again, and the Hudson Bay troughing shifts east. Surface high pressure may keep us dry through the weekend and into early next week, with a weak midlevel perturbation bringing an uptick in clouds and synoptic moisture late in the weekend. Overall the afternoon highs sink back down to near-normal in the mid to upper 70's. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 144 PM EDT Tue Aug 10 2021 Conditions expected to continue to improve this afternoon as low clouds scatter out. Much uncertainty remains heading through tonight and Wednesday with regards to convective evolution and low cloud development. Confidence is most definitely low on how shower and storm threat will unfold. If storms do develop, expect best potential for impacts at airports to be later tonight into Wednesday, with any storms capable of producing gusty erratic winds, hail, and some heavy vis restricting rainfall. Potential for low cloud development greatly tied to convective evolution. Definitely expect many amendments as we head through this taf cycle. && .MARINE... Issued at 144 PM EDT Tue Aug 10 2021 Biggest concern for our marine customers is potential for high impact showers and thunderstorms later tonight through Wednesday evening. Convective evolution remains very uncertain, but if storms do develop, any will be capable of producing erratic gusty winds, large hail, and heavy rain. Otherwise, southwest winds will be on the increase, likely resulting in small craft advisory conditions Wednesday, especially on northern Lake Michigan. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MB SHORT TERM...MB LONG TERM...MB AVIATION...MB MARINE...MB
Hazardous weather outlook, Aug 10, 3:29 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 329 PM EDT Tue Aug 10 2021 MIZ016>018-020>036-041-042-086>088-095>099-112000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 329 PM EDT Tue Aug 10 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. There is a chance for thunderstorms tonight for much of northern Michigan. A few storms may be severe tonight, especially along and southwest of a line extending from Little Traverse Bay down to around East Tawas. Damaging winds and large hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be additional thunderstorm chances Wednesday and Wednesday night. There is another chance for a few storms to be severe, mainly in the afternoon and evening. Damaging winds and large hail will be the primary threats, and to a lesser degree, a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 329 PM EDT Tue Aug 10 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. There is a chance for thunderstorms tonight for much of northern Michigan. A few storms may be severe tonight, especially along and southwest of a line extending from Little Traverse Bay down to around East Tawas. Damaging winds and large hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be additional thunderstorm chances Wednesday and Wednesday night. There is another chance for a few storms to be severe, mainly in the afternoon and evening. Damaging winds and large hail will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 10, 6:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
658 PM EDT Tue Aug 10 2021
MIZ098-102345-
Beaver Island and surrounding islands MI-
658 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact Beaver Island through 745 PM
EDT...
At 656 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Saint James On Beaver Island, moving east southeast at
35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Beaver Island and
surrounding islands County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4587 8558 4586 8551 4583 8542 4585 8540
4582 8526 4574 8533 4573 8545 4561 8545
4556 8549 4554 8553 4554 8563 4556 8567
4562 8569 4566 8567 4568 8574 4574 8575
TIME...MOT...LOC 2256Z 310DEG 36KT 4569 8582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:32 AM EDT | Dense Fog Advisory | APX | Antrim, Benzie, Charlevoix, Chippewa, Emmet, Leelanau and 2 more | 6 hr |
| Aug 10, 6:13 PM EDT | Special Marine Warning | APX | 92 min | |
| Aug 10, 7:17 PM EDT | Special Marine Warning | APX | 88 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.